This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
im a 30-year-old female. my problems started in June of this year. I woke up suddenly in the middle of the night with a racing heartbeat, feeling like i couldn't breathe, hot flashes followed by chills and trembling. since that day, i have been experiencing almost daily episodes of sinus tachycardia. i also feel flushed if my heart reaches over 100 bpm. I haven't felt right since that day. i've had an echocardiogram, event monitor for 21 days, several ekg's, blood work, and a chest xray. these have all been "normal," although the sinus tach did show on the event monitor. my cardiologist doesn't seem to think this is a cardiac problem (this does nothing to calm me down). at this point he wants me to have a 24-hour urine test to check for extra adrenaline. I wasn't too concerned about this until I looked on the Internet what this test was for (pheochromocytoma, carcinoid syndrome). The thought of going for this test is causing me heart palpitations in and of itself, although i know i should. I have a family history of anxiety and also have been taking Xanax .5 mg twice a day since that June episode. in the morning when i get up i feel very jittery, nervous, like im jumping out of my skin. this usually feels less intense after i take the xanax.
I have three questions:
1) in the absence of high blood pressure, can pheochromocytoma still be the cause of my tachycardia?
2) although the Xanax worked well when I first started taking them, I feel that they are less effective now. could the jitter feeling i have in the morning be because I have become used to them and it's kind of like a withdrawal symptom?
3) i would like to stop taking the Xanax every day. how is the best way to stop??
Please help me. it's gotten to the point where I'm convinced im dying. i feel my pulse constantly, am constantly worried about my heart and i dont even want to go to work anymore (which unfortunately I have to do as I have three children.
The most likely diagnosis is anxiety attacks, and this is just the way they start and play themselves out. The best treatment is a combination of medications and psychotherapy...much better than either alone.
Re medications, you might want to stop Xanax and switch to a longer term medication like Klonopin. Stopping Xanax is tricky...should do it slowly over 3 week period to avoid seizures and withdrawal symptoms. There are other anxiolytic medications so you should see a psychopharmacologist.
Pheochromocytoma is a rare but important thing to rule out. Yes you can have it without blood pressure increase but it is not common.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.